A study published today identified an increased risk of oesophageal cancer in those taking bisphosphonates long-term.
However, recent studies have shown contradictory results with no increased risk (http://jama.ama-assn.org/content/304/6/657.abstract).
The following information is taken from the National Osteoporosis Society’s website:
With any medication there are risks and benefits and these needs to be discussed with a healthcare professional. Doctors should be aware of the risks so that they can fully inform their patients when making a treatment choice. It is a case of balancing the reduced risk of fractures against the side effects of treatment. When you consider the fact that there are 230,000 osteoporotic fractures every year in the UK and 1,150 hip-fracture-related deaths every month, the case for treatment is strong. In addition, the researchers point out that the risk is small and that few people taking bisphosphonates are likely to develop oesophageal cancer.
Those who have difficulty in swallowing these drugs and with throat, chest, or digestive discomfort are advised to discuss treatment options with their doctor, although more research is needed to see if the risk warrants any treatment change.
If there are issues, the paper advises prompt evaluation and possible discontinuation of treatment. However, current NICE guidance may limit further treatment options unless bone health significantly worsened. We would encourage doctors to use their discretion to provide newer, alternative treatment options if appropriate. Newer treatments are easier to take and may be beneficial for those experiencing problems with oral bisphosphonates.